Illinois, 2019Flooding in Illinois, April 1 to 30, 2019
April 1 to 30, 2019 · NWS DVN · 7 events in 7 counties and zones
The Mississippi River remained high through the month of April due to a combination of snow melt and several rounds of heavy rain. Several points on the river remained above major flood stage through the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River remained high through the month of April due to a combination of snow melt and several rounds of heavy rain. Several points on the river remained above major flood stage through the month. All locations along the river observed two crests through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1156 PM CDT Sun Mar 31 2019
...06z AVIATION UPDATE...
.SYNOPSIS...
Issued at 233 PM CDT Sun Mar 31 2019
18Z surface data has high pressure from the upper Midwest into the
southern Plains with a clipper type system along along the North and
South Dakota border near KMBG. Dew points were in the teens and 20s
from the Great Lakes into the southern Plains and 30s in the
Dakotas.
&&
.SHORT TERM...(This Evening through Monday)
ISSUED AT 233 PM CDT Sun Mar 31 2019
Through midnight clouds will slowly increase as the next system
moves southeast across Minnesota. After midnight the better forcing
stays just north of the area. However, there may be just enough
forcing to act upon what moisture is available to produce a few
flurries in the highway 20 corridor toward morning.
On Monday, lingering flurries are possible in the highway 20
corridor through mid-morning as the better forcing moves away from
the area.
By late Monday morning and through the afternoon, strong southwest
flow developing behind the departing clipper system will boost
temperatures and create an elevated grassland fire risk for the area.
.LONG TERM...(Monday Night through Sunday)
ISSUED AT 233 PM CDT Sun Mar 31 2019
Monday night, southwest winds will continue to bring mild air air
into the region, but it will be relatively dry, thus I will remain
close to the guidance lows in the mid to upper 30s. Should cloud
cover be 100%, then it's possible we could remain in the 40s all
night.
The weak clipper should begin moving in by very late evening, and
overnight. This again looks to be light and mainly in the northwest
corner of the CWA. The rain snow mix does look to stay just a bit
farther north than out region, so a simple rain chance is forecast.
Tuesday morning will see a quick shot of forcing end by late morning
in the east. A narrow band of showers is possible, with very light
QPF forecast, generally less than 0.05". Thus, Tuesday should be
mainly dry, with southwest winds becoming west during the mid to
late morning as the boundary passes through. Mild highs in the mid
50s should be widespread.
Wednesday, the NAM, GFS and to a certain degree GEM continue to show
rather strong cyclogenesis in the plains, with a developing warm
front over northern MO. That would place rains over the state of
Iowa, but then, the ECMWF 12z run says, a very pronounced NO to that
idea. It has a much stronger high pressure in the Great Lakes, with
the developing warm front in central to southern MO. Thus, rains
would only impact far southern Iowa and west central IL into MO. For
a day 4 storm, this is a very low confidence forecast, with models
offering major synoptic differences on the location and strength of
the high pressure system and it's transition to the warm frontal
processes. I will keep with the guidance POP blend for now, but will
hesitate to advertise a heavy rain as the GFS and NAM both do in
Iowa.
Beyond Thursday, a general warm up is forecast with dry weather.
Highs should climb through the mid to upper 60s for the upcoming
weekend. That's a ways out, but seems the best opportunity in months
to enjoy a very mild and pleasant weekend.
ERVIN
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1151 PM CDT Sun Mar 31 2019
VFR conditions expected to dominate the TAF cycle, with just some
mid/high cloudiness and CIGS at or above 6kft agl. The main
item for the period will be increasing S/SW winds later this
morning through afternoon at 15-30 kts. Any precipitation chances
are favored north and west of the terminals through the TAF
cycle, but will look to make inroads into eastern Iowa just beyond
the end of the period.
&&
.HYDROLOGY...
Issued at 1231 PM CDT Sun Mar 31 2019
Dry conditions have been widespread in the past 24 hours. This has
allowed the run off from the earlier rain event in southern
sections to make it's way to a crest and in all be the La Moine
River at Colmar, these short term rises are now falling.
The Mississippi peak snow melt flow may now be showing up around
next weekend in the Dubuque area. While forecast rains may delay
or change this value, we can now begin looking at somewhat higher
confidence on the routed flow reaching the Dubuque area by late
week. Rain in the next week may be significant per the 12Z GFS and
NAM solutions over Iowa. However, the confidence on track,
strength, and finally QPF of that system are not high, and this is
not included into river forecasts. As of tomorrow, Monday April
1, a change from using 48 hour QPF to 24 hours, will take place
for the warm season. While this should not impact or change
forecasts at this time, as the storm is in the extended forecast,
it's something to keep in mind as we move forward towards the
upcoming snow melt driven Mississippi River flood crests, all of
which in our area, are now expected to be in the Major category
upstream of Gregory Landing MO.
Otherwise, the downstream portions of the tributary rivers of the
Rock, Iowa, Des Moines, and Cedar continue to have falling levels
with minor flooding taking place.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...McClure
HYDROLOGY...Ervin
Hazardous weather outlook, Mar 31, 3:14 AM CST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 AM CDT Sun Mar 31 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 AM CDT Sun Mar 31 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Minor flooding is occurring on several area tributary rivers,
and moderate to major flooding continuing on the Mississippi
River. Please see the latest Flood Statements and Flood Warnings
for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Breezy southwest winds gusting up to 35 MPH and low relative
humidity on Monday will create an enhanced threat of rapidly
spreading grass or brush fires where there is dried vegetation.
Flooding of many area rivers will continue through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
12
Flood, Rock Island
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rock Island County, 1.51 mi WSW of Rock Is to 1.08 mi N of Rock Is
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 41.492, -90.607
The Mississippi River remained above its major flood stage of 18 feet through the month of April. The river crested at 20.68 feet on April 8th. Preliminarily this would be the 10th highest crest of record.|On April 29, a man drowned when his car went off Illinois 92 between 18th and 31st Avenues in Rock Island, and into a ditch flooded with water from the Mississippi River. The car was overturned in 6 to 8 feet of water in a normally dry ditch.
Flood, Henderson
- When
- April 1, 1:00 AM CST to April 30, 11:59 PM CST
- Where
- Henderson County, 0.59 mi SSW of Oquawka to 1.45 mi WSW of Oquawka
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.923, -90.956
The Mississippi River at Burlington remained above its major flood stage of 18 feet for the month of April.
Flood, Mercer
- When
- April 1, 2:00 AM CST to April 20, 11:00 PM CST
- Where
- Mercer County, 5.4 mi NW of Eliza to 0.23 mi W of Eliza
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.350, -91.050
The Mississippi River at Muscatine remained above its flood stage of 20.0 feet from late March and fell back below major flood stage on late in the evening of April 20th. The river crested at 21.9 feet on April 10th.
Flood, Jo Daviess
- When
- April 3, 12:00 PM CST to April 9, 10:00 PM CST
- Where
- Jo Daviess County, 1.16 mi NNW of East Dubuque to 1.41 mi NNW of East Dubuque
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 42.494, -90.642
The Mississippi River at Dubuque rose above its major flood stage of 20.5 feet at Dubuque Lock and Dam 11 on April 3rd and fell back below the flood stage late in the day on April 9th. There is a preliminary crest of 21.21 feet midday on the 5th through midday on the 6th. This is preliminarily the 3rd highest crest at that location.
Flood, Carroll
- When
- April 4, 6:00 PM CST to April 9, 8:00 PM CST
- Where
- Carroll County, 59.18 mi NNW of Yorktown to 59.93 mi NNW of Yorktown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 42.326, -90.392
The Mississippi River at Bellevue rose above its major flood stage of 20.0 feet at Lock and Dam 12 during the early evening of April 4th and fell back below the flood stage during the early morning on April 9th. There is a preliminary crest of 20.36 feet on the 6th. This is preliminarily the 6th highest crest at that location.
Flood, Whiteside
- When
- April 4, 6:00 PM CST to April 11, 1:00 PM CST
- Where
- Whiteside County, 2.37 mi NNE of Fulton to 2.02 mi NE of Fulton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.901, -90.151
The Mississippi River at Fulton rose above its major flood stage of 20.0 feet at Fulton Lock and Dam 13 on April 4th and fell back below the flood stage midday on April 11th. There is a preliminary crest of 20.91 feet the evening of 7th through midday on the 9th. This is preliminarily the 3rd highest crest at that location.
Flood, Hancock
- When
- April 5, 12:00 PM CST to April 16, 4:00 AM CST
- Where
- Hancock County, 1.61 mi WSW of Nauvoo to 1.01 mi SW of Nauvoo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.545, -91.410
The Mississippi River at Keokuk Lock and Dam 19 rose above its major flood stage on April 5th and fell back below major flood stage on the 16th. The river remained near a crest of 19.7 feet the 10th through the 13th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
- Frost and Freeze in Illinois, April 1, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822735, 822737, 822736, 822728, 822730, 822732, 822739.